National Jewish Health pediatric allergist Kirsten Carel, MD, explains when to use an EpiPen to administer epinephrine for a severe allergic reaction.


 

 


Related Videos

 

Video Transcript

Hi, I'm Dr. Kirsten Carel from National Jewish Health in the Pediatric Allergy Department and we want to talk a little bit about when you should use your EpiPen.

Basically I don't want you to be afraid to use it if your child is having anything beyond a mild allergic reaction. The EpiPen can be life-saving. A mild allergic reaction would be something like a few hives or maybe swollen lips or swollen eyelids and benadryl or an antihistamine is going to work really well for that.

However if you're having anything more serious - like throat symptoms such as your child's getting hoarse, they're complaining that it's hard to swallow, maybe they're drooling because they can't swallow or things in the chest like they're having trouble breathing. They're saying their chest hurts or they can't stop throwing up or they're having constant diarrhea, you want to really go ahead and use that EpiPen and call 9-1-1.

You always want to have your EpiPen together as a 2-pack too so that if you need a second dose of at 10 or 15 minutes later you've got it easily available and of course once you've used the EpiPen you can actually give your child an antihistamine if you hadn't already but the bottom line is don't be afraid to use it because it can really be life-saving.

 


Want to use this on your website? Fill out the content usage request form and then copy this code: